Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS New Orleans, LA

June 16, 2005West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 16, 2005, 3:30 PM CDT for West Baton Rouge Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2005, 3:30 PM CDT (20:30 UTC)
Expired
Jun 16, 2005, 4:18 PM CDT
In force
48 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 162030
SVRLIX
LAC121-162115-
/O.NEW.KLIX.SV.W.0129.050616T2030Z-050616T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT ALLEN

* UNTIL 415 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES  
NORTHWEST OF BRUSLY...OR ABOUT 7 MILES WEST OF PORT ALLEN...AND 
MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT ALLEN BY 410 PM CDT
  BRUSLY AND ADDIS BY 415 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3059 9133 3045 9140 3035 9130 3034 9120
      3037 9125 3047 9120

$$
1 follow-up statement
000 
WWUS54 KLIX 162118
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 PM CDT THU JUN 16 2005

LAC121-162127-
/O.EXP.KLIX.SV.W.0129.000000T0000Z-050616T2115Z/
WEST BATON ROUGE LA-
417 PM CDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST BATON ROUGE PARISH
EXPIRED AT 415 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
MOVED OUT OF WEST BATON ROUGE PARISH AND WEAKENED.

LAT...LON 3059 9133 3045 9140 3035 9130 3034 9120
      3037 9125 3047 9120

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:55 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 16, 2:55 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT THU JUN 16 2005

.DISCUSSION...

AN MCV MOVING TO THE NORTH OF THE AREA THIS AFTERNOON...COMBINED
WITH A BACKDOOR COLD FRONT SLIDING THROUGH THE CWA HAVE ALLOWED A
FEW SHOWERS AND THUNDERSTORMS TO DEVELOP.  EXPECT THESE
THUNDERSTORMS TO REMAIN BELOW SEVERE LEVELS...AS DRY AIR IN THE MID
TO UPPER LEVELS...AND THE LACK OF SHEAR IN THE REGION WILL LIMIT ANY
ORGANIZED CONVECTION FROM DEVELOPING.  OVERALL...PULSE TYPE ACTIVITY
WILL CONTINUE UNTIL SUNSET BEFORE DISSIPATING.  HOWEVER...A FEW
THUNDERSTORMS MAY BE ONGOING OVERNIGHT IN THE COASTAL WATERS.

LATER TONIGHT AND INTO TOMORROW...EXPECT ANOTHER MCC TO DEVELOP IN
THE OKLAHOMA AND ARKANSAS REGION.  DEEP NORTHWEST FLOW WILL REMAIN
ENTRENCHED ACROSS THE LOWER MISSISSIPPI VALLEY AS A HIGHLY AMPLIFIED
PATTERN OF RIDGING IN THE PLAINS AND TROUGHING IN THE EAST REMAINS
IN PLACE.  THIS MCC SHOULD DIVE DOWN INTO SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI TOMORROW AFTERNOON INTO EARLY TOMORROW NIGHT.
EXPECT THE THUNDERSTORMS TO BE ON THE STRONG TO SEVERE SIDE...AS
UPPER LEVEL DIFFLUENCE AND A MORE ENHANCED SHEAR PROFILE ALLOW FOR A
LINEAR SYSTEM TO DEVELOP.  AMPLE WARMTH AND MOISTURE IN THE LOW
LEVELS...COMBINED WITH A MIDLEVEL DRY POCKET AND STEEP LAPSE RATES
WILL ALLOW FOR PRECIP LOADING AND POTENTIAL FOR DAMAGING WIND GUSTS
FROM A FORWARD PROPAGATING MCS.  THIS WILL BE THE MAIN THREAT FROM
ANY SEVERE THUNDERSTORM DEVELOPMENT TOMORROW INTO TOMORROW NIGHT.
NORTHWEST FLOW WILL REMAIN OVER THE REGION ON SATURDAY...ALLOWING
FOR ANOTHER ROUND OF POSSIBLE CONVECTION TO DEVELOP.  HOWEVER...THE
DYNAMICS DO NOT LOOK AS CONDUCIVE ON SATURDAY...AS SOME NEGATIVE
VORTICITY ADVECTION AND WEAK SUBSIDENCE DEVELOPS.  HOWEVER...ENOUGH
LIFT WILL REMAIN IN THE LOWER TO MIDDLE LEVELS OF THE ATMOSPHERE TO
SUPPORT SCATTERED CONVECTION.

THE BERMUDA HIGH WILL BEGIN TO BUILD BACK TO THE WEST BY SUNDAY...AS
AN UPPER LEVEL RIDGE AXIS SLIDES INTO THE REGION.  STRONG SUBSIDENCE
IN THE MID-UPPER LEVELS WILL INHIBIT MOST CONVECTIVE DEVELOPMENT AND
ALLOW FOR WARMER TEMPERATURES NEXT WEEK.  HOWEVER...AN ISOLATED
THUNDERSTORM IS POSSIBLE ALONG SEABREEZE AND LAKEBREEZE BOUNDARIES.
THIS PATTERN WILL REMAIN IN PLACE THROUGH THE MIDDLE OF WEEK.  IT
APPEARS THAT A WEAK DISTURBANCE WILL ROTATE AROUND OF THE BASE OF
THE BERMUDA HIGH AND INTO THE CENTRAL GULF COAST REGION LATER THIS
WEEK.  HOWEVER...THERE IS A GREAT DEAL OF UNCERTAINTY INVOLVED WITH
THIS SYSTEM.  HAVE DECIDED TO INCLUDE LOW END CHANCE POPS THURSDAY
AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  90  69  91  /  20  50  30  30
BTR  73  92  72  92  /  20  40  30  40
MSY  77  91  75  90  /  10  40  30  40
GPT  74  90  72  89  /  10  30  30  30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

32
Hazardous weather outlook, Jun 16, 10:47 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1047 AM CDT THU JUN 16 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-170030-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1047 AM CDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES OF 100 TO 110 ARE EXPECTED ACROSS SOUTHEAST LOUISIANA
AND SOUTHERN MISSISSIPPI THIS AFTERNOON.  CAUTION IS ADVISED WHEN
CONDUCTING OUTDOOR ACTIVITIES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
INTO FRIDAY NIGHT AS A DISTURBANCE MOVES THROUGH THE REGION.  THE
MAIN THREAT FROM ANY STRONG TO SEVERE THUNDERSTORM ACTIVITY WILL BE
DAMAGING WIND GUSTS...HAIL...AND FREQUENT LIGHTNING.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH
WEDNESDAY...BUT ANY THUNDERSTORM DEVELOPMENT SHOULD REMAIN WEAK.
FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

32

In the hours before

Special weather statement, Jun 16, 2:31 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 PM CDT THU JUN 16 2005

LAZ050-162030-
LIVINGSTON-
231 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORMS IN LIVINGSTON PARISH...

AT 228 PM RADAR INDICATED A STRONG THUNDERSTORM NEAR LIVINGSTON.
THIS STORM WAS NEARLY STATIONARY AND CAPABLE OF PRODUCING FREQUENT
LIGHTNING...HEAVY DOWNPOURS OF RAIN...AND WIND GUSTS UP TO 40 MPH
THROUGH 330 PM.

25
Local storm report, Jun 16, 2:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
256 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     DENSE FOG        LIVINGSTON              30.50N 90.75W
06/16/2005                   LIVINGSTON         LA   PUBLIC

            SHINGLES BLOWN OF POST OFFICE AND ADJACENT HOME
            ROOFS.TREE LIMBS DOWN.

&&

LB
Special weather statement, Jun 16, 2:58 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CDT THU JUN 16 2005

LAZ066-067-162045-
LOWER LAFOURCHE-LOWER TERREBONNE-
258 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORM IN TERREBONNE AND LAFOURCHE PARISHES...

AT 251 PM RADAR INDICATED A STRONG THUNDERSTORM BETWEEN MONTEGUT AND
CUT-OFF. THIS STORM WAS NEARLY STATIONARY AND CAPABLE OF PRODUCING
FREQUENT LIGHTNING...HEAVY DOWNPOURS OF RAIN...AND WIND GUSTS UP TO
45 MPH THROUGH 345 PM.

25
Local storm report, Jun 16, 3:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     LIVINGSTON              30.50N 90.75W
06/16/2005                   LIVINGSTON         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TREES DOWN, POWER OUTAGES,
            ROOFS DAMAGED AROUND 230 PM.

&&

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:20 PM CDTSpecial Marine WarningLIX55 min
Jun 16, 4:55 PM CDTSevere Thunderstorm WarningLIXPointe Coupee55 min
Jun 16, 5:15 PM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge48 min
Jun 16, 5:39 PM CDTSevere Thunderstorm WarningLIXTerrebonne52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.